Safely Tapering and Weaning Off Of Xanax (Alprazolam)
Safely tapering and weaning off of Xanax (alprazolam) is a process, which typically takes eight weeks or more. Suddenly stopping Xanax is never a good idea, as it can result in unpleasant withdrawal symptoms and, in some instances, loss of life.
Safely tapering and weaning off of Xanax (alprazolam) is a process. Someone who wishes to stop taking Xanax should always consult a healthcare professional before they quit taking the medication, as this can cause unpleasant side effects, which may be life-threatening.
Withdrawal from benzodiazepine medications such as Xanax can cause a wide variety of symptoms depending on how long someone has abused the drug, and how well their body can break down or metabolize Xanax.
Xanax (Alprazolam) Abuse And Addiction
Xanax (alprazolam) is one of the most commonly prescribed benzodiazepine medications. This medication is used to treat symptoms of anxiety and panic attacks but is only intended to be used for two or three weeks at a time, as tolerance to the medication’s effects can occur quickly.
Once someone becomes tolerance to the effects of Xanax, they may feel the need to increase their dose or to take the medication more frequently to feel the same effects. Abusing Xanax in this way can cause them to become both physically and psychologically dependent on the drug and, if left untreated, may lead to addiction.
Benzodiazepine Withdrawal Syndrome
It is never recommended for anyone to stop taking Xanax (alprazolam) suddenly. The sudden removal of Xanax from the body can lead to acute withdrawal, or a condition called benzodiazepine withdrawal syndrome.
Withdrawal symptoms are typically at their worst two to six hours after the last dose of the medication.
Symptoms of Xanax withdrawal can include:
- irritable and aggressive behavior: individuals going through Xanax withdrawal may not act like themselves when the drug is suddenly stopped.
- trembling or muscle spasms: involuntary muscle tremors or convulsions often characterize benzodiazepine withdrawal.
- headaches and confusion: Xanax abuse can have psychological impacts on an individual as well. Some people may experience dissociative or intermittent memory issues during withdrawal.
- insomnia: prolonged exposure to Xanax can cause disruptions in sleep patterns that may be more noticeable while withdrawing from the medication.
Perhaps the most dangerous side effect of Xanax withdrawal is the possibility for individuals to experience seizures.
Example Schedule For Tapering And Weaning Off Xanax (Alprazolam)
Gradually tapering and weaning off of Xanax is meant to accomplish two goals. The first is giving the body time to adjust to less and less of the medication so that it can function as it did before Xanax abuse. The second goal is to lessen the severity of the withdrawal symptoms.
Although every individual will have their own experiences with Xanax (alprazolam) withdrawal, in general, tapering off of Xanax is similar to the following:
Week one: At the start of the tapering process, the dose may be reduced, but usually not by more than a milligram or so. It doesn’t take very much Xanax to feel its effects. Therapeutic doses of the drug usually only come in 0.5 mg to 4 mg amounts.
Week two: At this point, most people will attempt to reduce their Xanax dose by 25 percent. Depending on the amount they are used to consuming, this will be different for every individual.
Week three: During this point, an individual’s Xanax dose is again reduced by 25 percent.
Weeks four through eight: This time during the weaning stage no further reductions are made to allow the body to adjust to about half the dose it was accustomed to.
Weeks nine and beyond: Xanax dose is continually reduced by 25 percent until the individual is no longer taking the medication.
If the individual has severe reactions to this reduction, some healthcare professionals will wait an extra week or more between dose reductions or reduce the dose by less than 25 percent to ensure withdrawal symptoms remain tolerable.
In some cases, some individuals may be switched to a longer-acting benzodiazepine such as Valium while going through the tapering process. Because Xanax is a short-acting benzodiazepine medication, it enters and leaves the body at a relatively fast rate, which can cause issues for people trying to come off of the drug.
The Importance Of Medication-Assisted Xanax (Alprazolam) Tapering Program
Nearly all individuals who wish to cease using Xanax (alprazolam) will need the help of a medication-assisted tapering program. Detoxing from Xanax on one’s own is extremely difficult and may who try to do so end up relapsing, which may cause them to experience a potentially fatal overdose.
Questions About Treatment?
Call now to be connected with one of our compassionate treatment specialists.(888) 966-8973
Individuals may start to decrease the amount of Xanax they take on their own but then experience intense cravings for the drug. They may be able to resist the urge to take more of the drug for a while, but if they do give in after reducing their dose, they could take too much Xanax for their body to process at once, resulting in an overdose.
Weaning off of Xanax in a controlled manner, under medical supervision, is the safest and most reliable way to stop using the drug. Medical supervision can also help an individual avoid potential adverse outcomes of Xanax withdrawal such as seizures and possible coma.
Finding Individualized Xanax (Alprazolam) Abuse And Addiction Treatment
There are no quick fixes when it comes safely weaning off of Xanax (alprazolam). It will take time and, most likely, medical support to stop abusing the drug. It takes a minimum of eight weeks to wean off of Xanax.
Medical detox is only the first step to stopping misuse of Xanax. Once someone has successfully removed Xanax from their system, they may continue to experience Xanax cravings, so it is typically recommended that individuals continue their treatment in an inpatient facility.
Inpatient Xanax abuse treatment often combines behavioral therapies, such as Cognitive Behavioral Therapy (CBT) or Motivational Interviewing (MI) and medications. These medications may include a less potent benzodiazepine to help control remaining withdrawal symptoms after detox or other drugs such as antidepressants to help treat depressive moods often felt after benzodiazepine withdrawal.